Illinois, 2010Ice Storm and Winter Weather in Illinois, January 20 to 21, 2010
January 20 to 21, 2010 · NWS ILX · 11 events in 11 counties and zones
An upper-level disturbance tracked across the region on January 20th, bringing a period of freezing rain to central Illinois. Ice accumulations of one tenth to one quarter of an inch were common along and north of I-72.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 18
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance tracked across the region on January 20th, bringing a period of freezing rain to central Illinois. Ice accumulations of one tenth to one quarter of an inch were common along and north of I-72. As a result of the ice, numerous traffic accidents and injuries were reported. One person was killed when they lost control of their vehicle and slid into an oncoming semi in Tazewell County. In addition, over 26,000 people lost power due to downed tree branches and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 20, 5:54 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 20, 5:54 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
554 AM CST WED JAN 20 2010
.DISCUSSION...
ISSUED 225 AM CST WED JAN 20 2010
LATEST RADAR IMAGERY SHOWING RAIN SHIELD APPROACHING THE FAR
SOUTHWEST CWA. TEMPERATURES IN THIS PARTICULAR AREA ARE RIGHT
AROUND FREEZING. LATEST LAPS SOUNDINGS CONTINUE TO SHOW NOSE OF
WARMER AIR AROUND 900 MB WITH TEMPERATURES AT THIS LEVEL IN THE
MID 40S...ALTHOUGH THE AIR ABOVE THE INVERSION IS STILL A BIT ON
THE DRY SIDE. FURTHER NORTHEAST...DRIER NORTHEAST FLOW FROM HIGH
PRESSURE NEAR LAKE SUPERIOR...COMBINED WITH A PERIOD OF CLEAR
SKIES...ALLOWED TEMPERATURES EARLIER TO DIP INTO THE 20 DEGREE
RANGE ALONG THE NORTHEAST EDGE OF THE CWA.
07Z SURFACE MAP SHOWING A STATIONARY FRONTAL BOUNDARY FROM
EASTERN KANSAS INTO EXTREME SOUTHERN ILLINOIS. ASSOCIATED LIFT AND
LOW PRESSURE TRACK...WITH FREEZING RAIN POTENTIAL...WILL BE THE
MAIN ISSUE IN THE SHORT TERM. FURTHER ON...EVOLUTION OF WEEKEND STORM
SYSTEM WILL BE THE NEXT CONCERN.
SHORT TERM...TODAY THROUGH FRIDAY...
MAIN PRECIPITATION BAND TO CROSS THE CWA TODAY...LARGELY EXITING
THE AREA BY SUNSET. FORECAST SOUNDINGS CONTINUE TO SHOW MUCH OF
THE CWA WITH A SHALLOW COLD LAYER AROUND 1500 FEET THICK...SUPPORTING
FREEZING RAIN AT THE START. QUESTION THEN BECOMES HOW LONG THIS
ICING WILL CONTINUE. GIVEN THE DRY NORTHEAST FLOW AND THE COLD
START TO THE DAY...HAVE SOME CONCERNS THAT THE NORTHERN CWA WILL
EVEN REACH 32 DEGREES TODAY. SOME LIGHT FREEZING RAIN OR FREEZING
DRIZZLE IS LIKELY TO LINGER THROUGH THE NIGHT IN THAT AREA AS WELL.
FOR THIS REASON...WILL TAKE THE CURRENT ADVISORY FROM I-74 NORTHWARD
AND EXTEND THE EXPIRATION TIME UNTIL 12Z THURSDAY. ADVISORY IN THE
CENTRAL THIRD OF THE CWA RUNS UNTIL 18Z TODAY...AND CURRENTLY FEEL
THIS WILL BE SUFFICIENT AS TEMPERATURES HERE ARE MORE LIKELY TO
RISE ABOVE FREEZING BY LATE MORNING. TEMPERATURES SHOULD BE WARM
ENOUGH OVERNIGHT TO PRECLUDE ANY ICING THREAT FROM I-72 SOUTHWARD.
UPPER TROUGH OVER THE CENTRAL ROCKIES PROGGED TO FORM A CLOSED LOW
OVER OKLAHOMA/KANSAS TONIGHT...PUSHING EAST TOWARD THE TENNESSEE
VALLEY BY THURSDAY EVENING. ASSOCIATED SURFACE LOW TO DEVELOP AND
FOLLOW A SIMILAR TRACK. A BIT OF DISCREPANCIES IN THE LOW TRACK
NOTED AMONG THE VARIOUS MODELS...WITH THE ECMWF MORE OF THE OUTLIER
WITH THE LOW TRACKING ALONG I-70. WILL FOLLOW THE MODEL CONSENSUS
WITH TRACKING THE LOW JUST SOUTH OF THE OHIO RIVER. NEXT WAVE OF
PRECIPITATION...ASSOCIATED WITH THIS LOW...WILL BEGIN MOVING INTO
THE AREA THURSDAY MORNING. WILL GO WITH LIKELY POPS ACROSS THE
SOUTHEAST CWA...WITH HEALTHY CHANCES AS FAR NORTH AS I-72.
TEMPERATURES SHOULD BE WARM ENOUGH THAT MOST EVERYONE THAT
RECEIVES PRECIPITATION SHOULD GET LIQUID RAIN. PRECIPITATION TO
DIMINISH THURSDAY NIGHT AS THE UPPER LOW PULLS AWAY...WITH DRY
CONDITIONS EXPECTED ON FRIDAY.
LONG TERM...SATURDAY THROUGH TUESDAY...
LONGER RANGE MODELS CONTINUE TO SHOW A MAJOR CYCLONE DEVELOPING
OVER THE CENTRAL STATES BY SATURDAY...WITH ASSOCIATED COLD FRONT
PUSHING ACROSS ILLINOIS SATURDAY NIGHT. MODELS A BIT QUICKER IN
BRINGING ASSOCIATED RAINFALL -- AND IT WILL BE RAIN WITH
TEMPERATURES IN THE MID 40S TO LOWER 50S. HAVE INCREASED POPS INTO
THE 50 PERCENT RANGE ACROSS THE WESTERN CWA BY SATURDAY
AFTERNOON...WITH LIKELIES EVERYWHERE SATURDAY NIGHT. NO CHANGES
MADE BEYOND THIS POINT...BUT DRY SLOT STILL EXPECTED TO AFFECT THE
AREA ON SUNDAY AS THE CENTRAL LOW PRESSURE OCCLUDES...WITH SOME
WRAPAROUND LIGHT SNOW POSSIBLE SUNDAY NIGHT INTO MONDAY.
GEELHART
&&
.AVIATION...
ISSUED 554 AM CST WED JAN 20 2010...FOR THE 12Z TAFS
FREEZING RAIN HAS ARRIVED AT SPI...AND WILL SOON OVERSPREAD DEC.
PIA/BMI AND CMI SHOULD SEE FZRA BETWEEN 14Z-15Z. CIGS WILL QUICKLY
DROP DOWN FROM VFR/MVFR TO IFR/LIFR AS THE PRECIP BEGINS. RADAR
AND SATELLITE IMAGES SHOW THE DRY SLOT QUICKLY ARRIVING BEHIND THE
INITIAL LINE OF FREEZING RAIN.
PRECIP SHOULD TRANSITION TO MOSTLY DRIZZLE OR FREEZING DRIZZLE
BEHIND THE INITIAL LINE...WHICH APPEARS IT WILL PUSH THROUGH MOST
TAF SITES BY LATE MORNING OR EARLY AFTERNOON. WILL NOT DISCOUNT
ADDITIONAL RAIN OR FREEZING RAIN SHOWERS FROM DEVELOPING LATER THIS
AFTERNOON AND OVERNIGHT AS THE LOW PRESSURE PASSES BY TO THE SOUTH
OF IL.
WILL MAINLY INDICATE DRIZZLE OR FZDZ IN THE TAFS OVERNIGHT...WITH
LIFR CIGS AND IFR VIS.
EASTERLY WINDS WILL PREVAIL OVER THE NEXT 24 HOURS...AS LOW
PRESSURE REMAINS TO OUR SOUTH.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR ILZ040>042-
047>057-061>063.
FREEZING RAIN ADVISORY UNTIL 6 AM CST THURSDAY FOR ILZ027>031-
036>038-043>046.
&&
Hazardous weather outlook, Jan 20, 6:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
616 AM CST WED JAN 20 2010
ILZ027>031-036>038-043>046-211200-
CHAMPAIGN-DE WITT-FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
616 AM CST WED JAN 20 2010
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LIGHT FREEZING RAIN WILL OVERSPREAD CENTRAL ILLINOIS THIS MORNING
FROM THE SOUTHWEST. ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN
INCH ARE EXPECTED THROUGH TONIGHT. THE PRECIPITATION MAY
TRANSITION TO FREEZING DRIZZLE THIS AFTERNOON AND OVERNIGHT...AS
DRY AIR ALOFT MOVES INTO ILLINOIS. HAZARDOUS TRAVEL IS EXPECTED
THROUGHOUT THE NEXT 24 HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A BRIEF PERIOD OF FREEZING RAIN WILL BE POSSIBLE EARLY THURSDAY
MORNING...BEFORE TEMPERATURES WARM ABOVE FREEZING. ADDITIONAL
SLIPPERY CONDITIONS WILL BE POSSIBLE.
ANOTHER WEATHER SYSTEM WILL AFFECT THE REGION SATURDAY AFTERNOON
AND SATURDAY NIGHT. EARLY INDICATIONS SHOW THUNDERSTORMS AND
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ040>042-047>057-061>063-211200-
CASS-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
616 AM CST WED JAN 20 2010
...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON CST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
LIGHT FREEZING RAIN WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL
ILLINOIS THIS MORNING...BEFORE TRANSITIONING TO FREEZING DRIZZLE
BY LATE MORNING. ICE ACCUMULATIONS AROUND ONE TENTH OF AN INCH ARE
EXPECTED THIS MORNING...BEFORE TEMPERATURES WARM ABOVE FREEZING
TOWARD NOON. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY THIS MORNING.
THERE WILL BE A CHANCE OF LIGHT FREEZING DRIZZLE AGAIN LATE
TONIGHT...BUT LITTLE ADDITIONAL ICE ACCUMULATION IS EXPECTED...DUE
TO WARMER RAIN ALREADY ON THE GROUND AND ON MOST OBJECTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER WEATHER SYSTEM WILL AFFECT THE REGION SATURDAY AFTERNOON
AND SATURDAY NIGHT. EARLY INDICATIONS SHOW THUNDERSTORMS AND
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ066>068-071>073-211200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
616 AM CST WED JAN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEATHER SYSTEM WILL AFFECT THE REGION SATURDAY AFTERNOON AND
SATURDAY NIGHT. EARLY INDICATIONS SHOW THUNDERSTORMS AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
SHIMON
In the hours before
Local storm report, Jan 20, 6:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 AM CST WED JAN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM FREEZING RAIN SPRINGFIELD 39.78N 89.64W
01/20/2010 M0.10 INCH SANGAMON IL CO-OP OBSERVER
COOP OBSERVATION
&&
DPKLocal storm report, Jan 20, 6:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
609 AM CST WED JAN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FREEZING RAIN 2 SW ATHENS 39.94N 89.75W
01/20/2010 E0.00 INCH MENARD IL CO-OP OBSERVER
ICE JUST STARTING TO COAT SURFACES. SIDEWALKS VERY
SLIPPERY
&&
DPKLocal storm report, Jan 20, 6:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
622 AM CST WED JAN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM FREEZING RAIN CHATHAM 39.67N 89.70W
01/20/2010 E0.10 INCH SANGAMON IL TRAINED SPOTTER
ESTIMATED 1/8 OF AN INCH OF ICE
&&
DPKLocal storm report, Jan 20, 6:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
628 AM CST WED JAN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM FREEZING RAIN CHATHAM 39.67N 89.70W
01/20/2010 E0.13 INCH SANGAMON IL TRAINED SPOTTER
ESTIMATED 1/8 OF AN INCH OF ICE
&&
DPKIce Storm, Woodford
- When
- January 20, 7:00 AM CST to January 21, 5:00 AM CST
- Where
- Woodford forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Several weather observers reported around one quarter of an inch of ice across Woodford County. The thick ice, combined with gusty winds, caused damage to tree limbs and power lines. Power was out for about 12 hours for nearly 10,000 customers.
Winter Weather, Tazewell
- When
- January 20, 7:00 AM CST to January 21, 5:00 AM CST
- Where
- Tazewell forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Tazewell County due to icy road conditions. The most serious accident occurred at 7:25 AM CST on Illinois Route 29 just north of South Pekin when a pickup truck slid into an oncoming semi, killing the driver of the pickup.
Winter Weather, McLean
- When
- January 20, 7:00 AM CST to January 21, 5:00 AM CST
- Where
- McLean forecast zone
- Injuries
- 0 direct, 12 indirect
- Reported by
- Newspaper
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous minor injuries were reported in McLean County due to icy conditions on January 20th. Two people were treated at local hospitals as a result of traffic accidents, while ten others were admitted due to falls.
Winter Weather, Logan
- When
- January 20, 7:00 AM CST to January 21, 5:00 AM CST
- Where
- Logan forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Logan County due to icy road conditions. One person was treated at a local hospital due to a fall.
Winter Weather, Sangamon
- When
- January 20, 7:00 AM CST to January 21, 5:00 AM CST
- Where
- Sangamon forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Sangamon County due to icy road conditions. The most serious accident occurred on I-55 near the Williamsville exit when a car struck a police squad car parked on the shoulder. Two people were injured.
Ice Storm, Marshall
- When
- January 20, 9:00 AM CST to January 21, 5:00 AM CST
- Where
- Marshall forecast zone
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Several weather observers reported around one quarter of an inch of ice across Marshall County. The thick ice and windy conditions resulted in downed tree limbs and power lines in parts of the county. About 4,000 people were without power for 12 to 24 hours.
Ice Storm, Stark
- When
- January 20, 9:00 AM CST to January 21, 5:00 AM CST
- Where
- Stark forecast zone
- Property damage
- $80,000
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Several weather observers reported around one quarter of an inch of ice across Stark County. The combination of thick ice and windy conditions resulted in downed tree limbs and power lines across the county. Nearly 6,000 people were without power for 12 to 24 hours.
Winter Weather, Peoria
- When
- January 20, 9:00 AM CST to January 21, 5:00 AM CST
- Where
- Peoria forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Peoria County due to icy road conditions. The Peoria Regional Airport was closed for about an hour and a half after a jet slid off an icy ramp.
Winter Weather, Knox
- When
- January 20, 9:00 AM CST to January 21, 5:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Knox County as a result of icy road conditions. In addition, ten people were treated at local hospitals due to falls.
Winter Weather, Morgan
- When
- January 20, 9:00 AM CST to January 21, 5:00 AM CST
- Where
- Morgan forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Morgan County as a result of icy road conditions. The most serious incident took place near the West Point subdivision in Morgan County when a municipal service truck hit an AmerenIP truck. Two people were injured.
Winter Weather, Cass
- When
- January 20, 9:00 AM CST to January 21, 5:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Cass County as a result of icy road conditions.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in California, January 20 to 21, 20101 death · 11 injured · $2.0 million · 3 events
- Flooding and Hail in California, January 20 to 21, 20101 death · 1 injured · $21 million · 1 in hail · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.1 million · EF3 · 15 events
- Flash Flood and Winter Storm in Arizona, January 20 to 23, 20101 death · $1.5 million · 76 kt wind · 26 events
- Tornadoes and Hail in Louisiana, January 20, 2010$25,000 · EF3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, January 20 to 21, 2010$2.0 million · EF2 · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.0 million · EF2 · 19 events
- Tornadoes and Flooding in Florida, January 20 to 21, 20103 injured · $3.5 million · EF1 · 38 events
- Ice Storm in Iowa, January 20, 20101 injured · $13 million · 45 events
- Ice Storm and Winter Weather in South Dakota, January 20, 20101 death · 6 events
- Cold in Illinois, January 20 to 21, 20101 death · 1 event
- Flash Flooding and Flood in Arizona, January 20 to 23, 20101 injured · $1.2 million · 88 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211541, 211542, 211543, 211544, 211545, 211539, 211540, 211546, 211547, 211548, 211549.